Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 232, NWS Omaha, NE

June 4, 2001Cuming County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2001, 9:17 PM CDT for Cuming County, Stanton County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 2001, 9:17 PM CDT (02:17 UTC)
Expired
Jun 4, 2001, 9:50 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cuming County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KOAX 050219
SVROMA
NEC039-167-050250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
917 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMING COUNTY IN NORTHEAST NEBRASKA
  STANTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 950 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTH OF PILGER...OR ABOUT 26 MILES
  NORTHEAST OF COLUMBUS...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  BEEMER
  PILGER...WISNER

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4174 9722 4169 9699 4184 9690 4188 9665
          4207 9678 4208 9714

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:40 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 2:40 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT MON JUN 4 2001

THUNDERSTORMS WITH POTENTIAL FOR HEAVY RAIN MAJOR CONCERN WITH
TEMPERATURES SECONDARY.

WMFNTL BNDRY ACROSS FM LOW PRES CNTR E OF KDDC ACROSS E CNTRL KS AND
CNTRL MO HAS BEEN LIFTING NWD DURING DAY. BELIEVE BOUNDARY WILL
CONTINUE TO MOVE SLOWLY NWD THIS AFTN INTO THIS EVE BEFORE STALLING
LATER TNGT FM NE KS AND TO ALONG THE SRN IA NRN MO BORDER IN LINE
WITH 12Z MESTO ETA. WIDESPREAD SHOWERS AND THUNDERSTORMS LIKELY TNGT
VICINITY AND N OF FNT AS LOW LEVEL JET STRENGTHENS INCREASING STRONG
POSITIVE LOW LEVEL THETA E ADVECTION DURING EVENING THROUGH TONIGHT.
ALTHOUGH THUNDERSTORMS WILL BE MORE ELEVATED THAN ROOTED IN BOUNDARY
LAYER DEFINITE RISK FOR HEAVY RAIN EXISTS...REFERENCE QPFERD WHICH
LOOKS REASONABLE...AND WILL ISSUE A FLASH FLOOD WATCH FOR PTNS SE
NEB AND SW IA WHERE FLASH FLOOD GUIDANCE LOWER. ALSO BASED ON
EXPECTED INSTABILITY AND MID LEVEL LAPSE RATES POTENTIAL EXISTS FOR
SOME TSTMS TO REACH SEVERE CRITERIA WITH LARGE HAIL MAIN RISK. IN
ADDITION TO LIFING AND MOIST WARM ADVECTION OVER FRONT STRONG
SHORTWAVE PIVOTING ACROSS PLAINS OUT OF MID LEVEL LOW OVER MT WILL
PROVIDE ADDTIONAL UVV FOR ELEATED CONVECTIVE DEVELOPMENT AND SHOWERS
AND TSTMS TNGT FOR REST OF FCST AREA.

ON TUE MODELS TEND TO WEAKEN INFLOW INTO BOUNDARY DURNG MRNG HOURS
AS FLOW VEERS AND TEND TO MOVE FNTL BOUNDARY SE. WOULD APPPEAR THE
MAIN POTENTIAL FOR THUNDERSTORMS ON TUESDAY INTO TUESDAY EVENING
WILL BE FOCUSED IN VICINITY OF FRONTAL BOUNDAY MAINLY OVER SE NEB
AND SW IA. OTRW WEAK SURFACE RIDGE WITH SOMEWHAT DRIER AND MORE
STABLE AIR WILL BEGIN TO AFFECT NE NEB AND W CNTRL IA DURING DAY
TUE AND THEN ACROSS REST OF AREA LATER TUE NIGHT. WED APPEARS TO
START OUT DRY. HOWEVER S AND SELY RETURN FLOW OF BACK SIDE OF RIDGE
WITH INCREASE IN LOW LEVEL MOISTURE...LEADS TO SOME AIR MASS
DESTABILIZATION AND AT LEAST SMALL CHANCE OF A TSTM ESPCLY NW PTNS
OF FCST AREA LATE WED AFTN OR WED NIGHT. TAKING MORE OF AN AVERAGE
BEWTEEN WARMER FWC AND COOLER MAV GUIDNACE FOR MAX TEMPS APPEARS TO
CONTINUE TO BEST COURSE.

WITH UPPER RIDGE TENDING TO BUILD OUT OF SRN ROCKIES INTO CNTRL AND
NRN PLAINS EXTENDED TRENDS MAINLY DRY WITH WARMING TEMPS INTO
WEEKEND. HOWEVER NEED TO BE WATCHFULL FOR UPPER DISTUBANCES COMING
OVER RIDGE AND THEN MOVING SEWD ACROSS PLAINS GNERATING CONVECTIOjN.

.OMA...FLASH FLOOD WATCH...TONIGHT...NEZ044-045-050>053-065>068-
       078-088>093-IAZ055-056-069-079-080-090-091
WIESE

In the hours before

Special weather statement, Jun 4, 5:20 PM CDT, 3 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT MON JUN 4 2001

STORM SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING AND TONIGHT
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

THE THREAT FOR SEVERE WEATHER WILL BE FROM 600 PM THIS EVENING
THROUGH 500 AM TUESDAY MORNING.  EVEN THOUGH THE GREATEST RISK OF
SEVERE IS SOUTH OF A COLUMBUS TO FREMONT TO HARLAN IOWA LINE...THERE
IS A THREAT OF LARGE HAIL JUST ABOUT ANYWHERE OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.  FLASH FLOODING IS ALSO A
THREAT AROUND AND SOUTH OF OMAHA AND COUNCIL BLUFFS.

A WARM FRONT STRETCHED FROM A SURFACE LOW IN CENTRAL KANSAS...INTO
CENTRAL MISSOURI SOUTHEAST OF KANSAS CITY.  EVEN THOUGH CONDITIONS
NORTH OF THE FRONT WERE COOL AND CLOUDY...RELATIVELY WARM...MOIST
AND UNSTABLE AIR WILL CONTINUE TO STREAM NORTH ABOVE THE COOL AND
STABLE SURFACE CONDITIONS.  THIS UNSTABLE AIR ALOFT WILL RESULT IN
ELEVATED THUNDERSTORM DEVELOPMENT WITH STRONG UPDRAFTS...AND
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

IN ADDITION TO THE HAIL THREAT...HEAVY RAIN IS AGAIN POSSIBLE FROM
EAST CENTRAL NEBRASKA SOUTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.  SOME PLACES IN SOUTHEAST NEBRASKA PICKED UP OVER AN INCH OF
RAIN LAST NIGHT.  BESIDES SATURATING THE SOIL ACROSS THAT
AREA...LAST NIGHTS RAINFALL HAS PUSHED MANY STREAMS AND RIVERS TO
NEAR BANKFULL.  RAINFALL OF 1 TO 2 INCHES IS POSSIBLE OVER PARTS OF
THE AREA TONIGHT...AND THIS COULD CAUSE FLOODING OR FLASH FLOODING
OF LOW LYING AREAS.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:52 AM CDTSevere Thunderstorm WarningOAXGage38 min
Jun 5, 4:16 AM CDTSevere Thunderstorm WarningOAXPawnee29 min
Jun 5, 4:26 AM CDTSevere Thunderstorm WarningOAXGage34 min
Jun 5, 4:28 AM CDTSevere Thunderstorm WarningOAXJohnson47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.